St John's wort blights contraceptive

st johns wort

Related Stories

Women on hormonal contraceptives such as the pill are being warned that they could fall pregnant if they take the herbal remedy St John's wort.

In the last six months the Medicines and Healthcare Products Regulatory Agency (MHRA) has received two reports of suspected interaction leading to unplanned pregnancies.

The risk applies to the combined and progesterone-only pill and contraceptive implants like Implanon.

It is unclear about the coil.

The MHRA says there is no data to judge.

Since 2000, the MHRA has logged 19 suspected interactions with hormonal contraceptives - 15 resulting in an unplanned pregnancy and four in irregular menstrual bleeds.

St John's wort (Hypericum perforatum) is a herbal medicine traditionally used to relieve slightly low mood and mild anxiety.

It is made from a plant with yellow flowers, which grows mainly in Europe, Asia and North America.

More on This Story

Related Stories

The BBC is not responsible for the content of external Internet sites

More Health stories

RSS

Features & Analysis

  • Martin Gardner as a young manThink hard

    Was this man the world's greatest puzzle master?


  • Carved pumpkinTrick or treat

    What did a riot at a pumpkin festival show about race in US?


  • A woman puts on a surgical mask during hospital Ebola training in Alabama.'Dark continent'

    Is prejudice fuelling Ebola outbreak hysteria in the US?


  • Oscar de la Renta and Oprah WinfreyIn pictures

    The life and work of Oscar de la Renta


BBC Future

(Getty Images)

‘Why I want to die at 75’

The folly of aiming for ever-longer life Read more...

Programmes

  • Smart glassesClick Watch

    Smart spectacles go into battle – the prototypes looking to take on Google Glass

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.